Kentucky, 2023

Damaging Wind in Kentucky, July 14, 2023

July 14, 2023 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm quickly formed over northwest Kentucky in the heat of the afternoon. The storm pulsed up to severe levels for a brief time, with damaging winds downing trees on houses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm quickly formed over northwest Kentucky in the heat of the afternoon. The storm pulsed up to severe levels for a brief time, with damaging winds downing trees on houses. The storm formed ahead of a cold front that trailed southwest across central Missouri from a low pressure center over the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 2:06 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 14, 2:06 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
306 PM CDT Fri Jul 14 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 305 PM CDT Fri Jul 14 2023

The main concerns in the short-term portion of the forecast will be
the potential for showers and thunderstorms through Saturday evening
with continued hot and humid conditions. Overall confidence in
convective timing and placement

Tonight through Saturday: A strong shortwave associated with ongoing
convection over central into eastern Kansas this afternoon, is
progged to shift east and southeastward overnight. This would bring
the decaying remnants to the Quad State very late tonight into early
Saturday morning. Most of the hi-res guidance diminishes the storms
as they progress eastward, so confidence in the overall coverage and
intensity is low. If it does hold together, a few stronger storms
could work into western portions of the area later tonight,
especially after midnight. Any showers/storms associated with this
feature should push east of the area by mid morning. A weak frontal
boundary will also pass through the area through early afternoon,
which may help to focus additional showers or storms. Shear and
instability look to be fairly weak, so not expecting much storm
organization for Saturday. Highs will be in the 80s for most
locations with overnight lows in the 70s.

After the frontal boundary passes through the area expect slightly
less humid air to arrive Saturday night into Sunday (it will still
be hot) while northwest flow lingers aloft. HRRR smoke products also
bring smoke from Canadian wildfires south through a good portion of
the area late Saturday night through Sunday; therefore, have added
haze to the forecast and issued an Air Quality Alert for southwest
Indiana. Again, that alert is for Sunday. Highs are expected to be
in the low to mid 90s. Overnight lows will be in the upper 60s to
around 70.

.LONG TERM...(Monday through Friday)
Issued at 305 PM CDT Fri Jul 14 2023

Northwest flow will linger through the first part of the work week;
however, brief ridging is expected to arrive for Wednesday into
Thursday. A couple shortwaves are expected to brush through the
northern portions of the Quad State area, which will give additional
chances of scattered showers and thunderstorms. Again, timing and
placement of these waves are difficult at best to pin down this
early. At this point have kept mainly an afternoon/evening mention
in the forecast during peak heating. Heavy rain and a few strong to
severe thunderstorms will be possible with increased shear and
instability with each wave that passes through the area. The
increased ridging across the area Wednesday into Thursday will allow
temperatures to soar! Highs are expected to be in the upper 80s and
low 90s for Monday and Tuesday before warming into the upper 90s to
around 100 degrees for Wednesday into Thursday. Heat Index values
will likely warm to near 110 degrees or so for Wednesday into
Thursday and much of the area will likely need a Heat Advisory at a
minimum. A few thunderstorms will be possible across the north, but
overall coverage may be limited due to the warmer air aloft.

&&

.AVIATION...
Issued at 1210 PM CDT Fri Jul 14 2023

The main concerns with this TAF issuance is convection coverage
this afternoon and tonight. Overall, guidance is trending toward
less overall coverage this afternoon with a complex of storms
passing south of the CWA and well south of the TAF sites. A few
pop up storms are still possible, but confidence is very low in
any impact at the TAF sites this afternoon/evening. Later in the
night, a decaying MCS is still expected to approach from the west,
bringing a little better chance for thunderstorm activity near the
TAF sites. Added VCTS to account for the potential, but it does
largely depend on how much of the MCS remains, especially at
EVV/OWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KC
LONG TERM...KC
AVIATION...KC
Hazardous weather outlook, Jul 14, 2:26 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CDT Fri Jul 14 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CDT Fri Jul 14 2023 /426 PM EDT Fri Jul 14 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible through this evening
before more widespread storms arrive throughout the region
overnight. Any stray storm may produce damaging winds or hail this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast Saturday, mainly over
eastern portions of the region. Locally heavy downpours and
lightning will be the primary concerns.

Smoke from Canadian wildfires will lead to poor air quality late
Saturday night through Sunday. See the latest Air Quality Alert
for details.

A chance of thunderstorms is forecast for all or a portion of the
region Sunday night through Thursday. Locally heavy rainfall and
lightning will be the primary concerns; although, a few strong to
severe storms will also be possible.

As temperatures soar into the upper 90s over the Quad State area
Wednesday and Thursday, heat indices will top out in the 105 to
110 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out over southeast
Missouri through tonight.

In the hours before

Special weather statement, Jul 14, 2:11 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
311 PM CDT Fri Jul 14 2023

ILZ075-142030-
Jefferson IL-
311 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of north central
Jefferson County through 330 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centralia, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Jefferson County, including the following locations... Walnut Hill.

This includes Interstate 57 in Illinois between Mile Markers 104 and
105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 8903 3847 8910 3848 8908 3848 8891
      3847 8891
TIME...MOT...LOC 2010Z 228DEG 20KT 3847 8904

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jul 14, 3:21 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
421 PM CDT Fri Jul 14 2023

KYZ018-142145-
Henderson KY-
421 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern
Henderson County through 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robards, or near Henderson, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Henderson.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 138 and 148.
 Audubon Parkway between Mile Markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 8741 3767 8745 3767 8747 3766 8748
      3765 8752 3764 8757 3776 8770 3784 8755
      3770 8740
TIME...MOT...LOC 2120Z 234DEG 10KT 3775 8759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DW

The radar

The Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 14, 3:33 PM CST
Where
Henderson County, 5 mi N of Robards
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.742, -87.550

A microburst occurred on U.S. Highway 41 in the Robards area, then spread westward a short distance on Highway 416. Three trees were down on houses, and one tree was down on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105052.